since you're on the shot, i would talk to your doctor about it.
the only time that i had a long period was when i had my miscarriage. the period lasted 11 days. it was very heavy for all 11 days. i was likely about 5-6 weeks pregnant when it happened. i was not on the pill or any hormonal birth control; our condom failed (this was prior to charting for us). the period came with very heavy cramping, a huge headache, and excessive bleeding.
typically, when one is on hormonal birth control, the process of the mensturation isn't actually mensturation at all, but a form of "breakthrough bleeding" that is induced by the absence of hormones. for the shot (depo and related), it typically comes at the end of 3 months because the hormone is basicly out of the system by then. if you then get another shot within a few days/weeks, the hormone is back in the system.
i would defnitely talk about this with your doctor and find out if you need another dosage or a different kind of hormonal BC.